Preliminary results from both the Uganda Virus Research Institute and the World Health Organization have ruled out the measles/Rubella Vaccine as the cause of death for a young boy who died after the Mass Vaccination held in October.
The five-year-old boy was among millions of children who were immunized with the Measles and Rubella joint vaccine that has since been introduced into the country’s immunization schedule. But he, and his siblings developed a skin rash and red eyes, which, according to family members, was in reaction to the vaccine.
But the boy was later diagnosed with Stevenson Johnson syndrome, a severe skin and mucus membrane disorder that normally occurs as a reaction to medication or an infection. He died at the pediatric unit in Mulago National Referral Hospital.
Following the death, the health the ministry was asked by the World Health Organisation to continue carrying out investigations about reactions to the vaccine. Dr Immaculate Ampaire, the Deputy Manager of the Uganda National Expanded Programme on Immunization-UNEPI says that this was done in light of the new vaccine.
Data from the health ministry shows that over 18 million children were vaccinated and 90 reports of adverse events reported from different districts. Three of the reported cases were adverse and had their samples flown to the Center for Diseases Control in the The United States.
According to Dr Ampaire, investigations that are being carried out have not led to any new reports of adverse reactions to the vaccine. Similarly, Health Minister Dr Jane Ruth Aceng says that subsequent investigations have indicated that the condition was not caused by the vaccine.
“The results in Uganda show that it is not related to the Measles/Rubella vaccine, but this is according to the Uganda report. WHO has done their analysis and… so far, in all research, the vaccine has never caused Stevenson Johnson syndrome,” Dr Aceng said.
In an earlier interview with URN, Dr Deogratius Munube, the president of the Pediatric Association of Uganda said that there is no evidence Stevenson Johnson syndrome can be caused by a vaccine.